Mississippi, 2016Damaging Winds and Lightning Strikes in Mississippi, June 27, 2016
June 27, 2016 · NWS JAN · 8 events in 5 counties and zones
Showers and thunderstorms developed across the region. Damaging wind gusts and destructive lightning occurred during the afternoon and evening with some of these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $253,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across the region. Damaging wind gusts and destructive lightning occurred during the afternoon and evening with some of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 27, 10:16 AM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 27, 10:16 AM CST, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1116 AM CDT MON JUN 27 2016
.UPDATE...
Upper ridge that has been parked over the area has begun
to weaken but low level temps have warmed around 1 deg C at 850mb,
which supports another warm afternoon today. However, moisture has
increased around 1.7 inches in 12Z KJAN sounding with upwards of 2
inch PW's surrounding our area. Adjusted highs a degree upward in
spots as we are warming very efficiently. Heat stress will continue
to be an issue, with heat index in some areas reaching near 105
degrees. Mixing will lower some of that this afternoon but we have
been holding on to enough dewpoints and warming fast enough to get
some high values in the late morning to early afternoon before peak
mixing. Going to adjust the limited for heat to include the entire
area.
Also a disturbance in WV imagery is coming down this afternoon ahead
of the cold front situated to our north. We already have some good
instability and better moisture profile, thus there could be some
microburst and severe potential with some showalters approaching -4
to -5 this afternoon. HRRR indicates there will be more storm
development along and SE of the Trace and more moving in from the
north after 00Z. The storms from the north could potentially be more
potent due to some flow around and thus went with a limited for
everywhere, with best potential in the east and especially in the
north as that disturbance moves in. Updated graphics/HWO will be out
shortly. /DC/
&&
.AVIATION..Winds will be quite light early this morning and then
less than 10 mph for today generally from the west to northwest.
Chances of rain and storms will increase today, with more storms
moving in from the north near KGLH/KGWO/KGTR mainly after 00z. Rest
of the area could see some hit or miss variety VCTS with brief MVFR
restrictions. /DC/CME/
&&
.PREV DISCUSSION... /issued 453 AM CDT MON JUN 27 2016/
SHORT TERM...For the Today through Tuesday night period predawn water
vapor imagery and model analysis showed the circulation around a 594
dkm high over the ArkLaTex region. Latest predawn surface analysis a
1018 mb high was centered over Southern Arkansas. Predawn temps were
in the middle to upper 70s. Precipitable water was 1.6 to 1.8 inches
across the CWA.
The primary concern will be the increase in convective coverage over
the next few days as afternoon highs start to cool some as well as
some limited potential for some strong storms over the next few days.
Models and ensembles generally agree that the subtropical ridge will
break down as upper troughing develops over the Eastern US. This
will be due to a northern stream closed low opening up to an upper
trough. Precipitable water during this period will edge up to around
2.25 inches. Also a frontal boundary will push into the region by
Tuesday and become stationary across the south. This will provide
enough focus for an increase in our rain chances for the period. As
far as convection is concern Hi-Res models tries to show an
convection in northwest flow coming into the region for today
through tonight. As far as severe storm potential is concern, it may
be limited due to weak to moderate mid level lapse rates and high
precipitable moisture. This moisture could lead to some locally
heavy downpours. Strong low level lapse rates will be prevalent
which may lead to a few strong storms with some gusty winds. Models
shows that the flow will be very weak along with light Corfidi
Vectors for today...which spells slow moving cells with K-Index 35
to 40. So with this in mind will hold off in mentioning any severe
potential in the hazard weather outlook for today through this
evening.
For Tuesday the general flow will be a little better along with
above parameters for Today. The frontal boundary will be stationary
across the region as a series of disturbances moves across the CWA
in northwest flow aloft. There may be some limited potential for a
few severe storms but its too early to include it in the HWO at this
time. As we move into Tuesday night precipitable water values will
decrease from the north with values of 1 to 1.5 over most of the
CWA...which will decrease clouds from the north. This dryer air will
mix out the dewpoints to the middle to upper 60s by early Wednesday
across most of the CWA.
As far as temps are concern will keep the limited potential for
heat index reaching near 105 degrees in the delta region for today.
Highs today will be in the lower to middle 90s for today then
cooling to the upper 80s to lower 90s for Tuesday. Nightly lows will
be in the middle 70s for tonight then cooling to the lower 70s for
Tuesday night./17/
LONG TERM...Wednesday through Sunday. Temperatures and POPs were
good...so stuck with guidance. Pattern does not look as wet for the
end of the week this run. The upper ridge seems to dominate, at
least the European model seems to think it will. The system for
early next week may also be delayed and shifted due to the upper
ridge.
Wednesday through Friday the boundary lingers near the coast.
Several disturbances ride along the boundary, so small rain chances
south of interstate 20 seem ok. If the surface high drops down quick
behind the boundary...the end of the week may be dry. With the area
in northwest flow, it still looks like a few convective complexes
will approach the CWA going into the weekend, but nothing quite
makes it. Since the upper ridge does not appear to break down but
just shift back and forth through early next week. It is unclear
whether the next boundary will be a back door front or miss the CWA
all together. For now it looks like the front will catch the
northeast and move west/southwest into the area early next week. PW
values climb back to near 2 inches, so could see some good rainfall
amounts. Forecast soundings also show some decent instability and
elevated lapse rates. Nothing good enough to add to the HWO at this
time. Overall, no real changes to the extended forecast. A chance of
rain each day and warmer than normal temperatures.
AVIATION...A patch or two of MVFR vis reduction will be possible
late early this morning across the region but potential of affecting
a specific TAF site is quite low. Winds will be quite light early
this morning and then less than 10 mph for today generally from the
west to northwest. Chances of rain will increase today, but activity
will still be of the hit and miss variety.
17/BB/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 96 75 88 71 / 35 50 62 59
Meridian 96 73 89 70 / 44 53 70 67
Vicksburg 96 74 89 71 / 30 45 56 53
Hattiesburg 95 74 90 72 / 57 50 74 71
Natchez 95 74 86 72 / 33 52 67 64
Greenville 94 75 91 72 / 34 38 52 48
Greenwood 93 74 91 71 / 33 40 54 50
&&
.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
DC/CME
Hazardous weather outlook, Jun 27, 10:21 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1121 AM CDT MON JUN 27 2016
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281630-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1121 AM CDT MON JUN 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...THE REST OF TODAY AND TONIGHT
SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...REMAINDER OF TODAY
EXCESSIVE HEAT
THREAT...LIMITED
TIMING...REMAINDER OF TODAY
A HOT AND HUMID CONDITIONS WILL EXIST ACROSS THE REGION TODAY.
HIGH TEMPERATURES WILL PEAK IN THE MID 90S AND WILL LEAD TO PEAK
HEAT INDEX VALUES NEAR 105 DEGREES.
SCATTERED THUNDERSTORMS WILL EXIST ACROSS THE REGION THIS AFTERNOON
INTO EARLY EVENING. STRONG STORMS ARE EXPECTED WITH A FEW OF THESE
REACHING SEVERE LIMITS. DAMAGING WINDS AND LIGHTNING ARE THE PRIMARY
CONCERN. MAIN TIMING WILL BE BETWEEN 2 AND 9 PM.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THE REST
OF TODAY.
CME
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
TEMPERATURES 100 TO 103 DEGREES.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
STORM PREDICTION CENTER (SPC)...
WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jun 27, 12:32 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
132 PM CDT MON JUN 27 2016
MSZ056-271915-
SMITH MS-
132 PM CDT MON JUN 27 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SMITH COUNTY UNTIL 215
PM CDT...
AT 132 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER RALEIGH...OR 19 MILES NORTHEAST OF MAGEE...MOVING SOUTH AT 10
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
RALEIGH AROUND 145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3191 8944 3199 8965 3202 8966 3216 8958
3209 8937
TIME...MOT...LOC 1832Z 022DEG 11KT 3207 8950
DCSpecial weather statement, Jun 27, 12:53 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
153 PM CDT MON JUN 27 2016
MSZ031-033-039-271945-
OKTIBBEHA MS-NOXUBEE MS-LOWNDES MS-
153 PM CDT MON JUN 27 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OKTIBBEHA...
NORTHWESTERN NOXUBEE AND SOUTHWESTERN LOWNDES COUNTIES THROUGH 245
PM CDT...
AT 152 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR BLUFF LAKE...OR 13 MILES SOUTH OF STARKVILLE...MOVING EAST AT
15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROOKSVILLE...CRAWFORD AND OKTOC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3317 8881 3337 8881 3337 8853 3315 8855
TIME...MOT...LOC 1852Z 269DEG 12KT 3327 8878
DL
Thunderstorm Wind, Jasper
- When
- June 27, 1:35 PM CST
- Where
- Jasper County, 3.63 mi SW of Stringer
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 31.830, -89.310
A tree was down on County Road 7 near Stringer.
Thunderstorm Wind, Jasper
- When
- June 27, 1:45 PM CST
- Where
- Jasper County, 1.81 mi NE of Moss
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 31.840, -89.180
A tree was down on County Road 21 near Moss.
Lightning, Lamar
- When
- June 27, 3:20 PM CST
- Where
- Lamar County, 4.51 mi NNW of Baxterville
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 31.140, -89.630
A 24 year old man was struck and killed by lightning as he and another man were standing outside of a residence near a truck.
Thunderstorm Wind, Rankin
- When
- June 27, 3:45 PM CST
- Where
- Rankin County, 0.69 mi N of Langford
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $300
- Reported by
- Broadcast Media
- Coordinates
- 32.360, -89.970
A large tree branch was blown down along Highway 471.
Thunderstorm Wind, Lamar
- When
- June 27, 4:10 PM CST
- Where
- Lamar County, Lumberton
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 31.000, -89.450
A 40 pound picnic table was moved about 12 feet by wind gusts.
Thunderstorm Wind, Simpson
- When
- June 27, 5:30 PM CST
- Where
- Simpson County, 2.15 mi NNW of Merit
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $7,000
- Reported by
- COOP Observer
- Coordinates
- 31.950, -89.930
A tree was blown down on power lines.
Lightning, Madison
- When
- June 27, 7:05 PM CST
- Where
- Madison County, 2.33 mi W of Gluckstadt
- Property damage
- $225,000
- Reported by
- Broadcast Media
- Coordinates
- 32.520, -90.120
Lightning caused a house fire in the Ridgefield Subdivision in Gluckstadt.
Thunderstorm Wind, Rankin
- When
- June 27, 7:30 PM CST to 7:33 PM CST
- Where
- Rankin County, 0.58 mi E of Barnett Res West to 1.92 mi S of Barnett Res West
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 32.420, -90.020
There was minor shingle damage to some homes in a neighborhood along Fannin Landing Circle. Trees and powerlines were also blown down along Harbor Ridge Drive and Windrose Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, June 27, 2016$516,000 · 5 events
- Flash Flooding in Virginia, June 27, 2016$77,000 · 7 events
- Hail and Damaging Winds in Nebraska, June 27, 2016$41,000 · 2 in hail · 14 events
- Flash Flood and Damaging Winds in Texas, June 27, 2016$55,000 · 3 events
- Flash Flood in South Carolina, June 27 to 28, 2016$50,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, June 27 to 30, 2016$26,000 · 54 kt wind · 10 events
- Damaging Winds in Georgia, June 27 to 28, 2016$23,000 · 50 kt wind · 5 events
- Tornadoes and Hail in Colorado, June 27, 2016EF0 · 15 events
- Flash Flood and Hail in Nebraska, June 27, 20161.75 in hail · 10 events
- Flash Flooding and Flood in Virginia, June 27 to 29, 20168 events
- Tornado and Hail in Colorado, June 27, 2016EF0 · 7 events
- Flash Flooding and Flooding in Texas, June 27, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634342, 634343, 634338, 634344, 634339, 634345, 634340, 634346.